MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM INSERTER; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75004650
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/10/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a thr surgery, the circular top of a polarstem stem inserter has detached from the rod that locks to the stem.Surgery was continued, after a delay of 30 minutes or less, with a sn back-up device.No harm to the patient or further complications reported.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that, during a total hip replacement surgery, the circular top of a polarstem stem inserter has detached from the rod that locks to the stem.Surgery was continued with a back-up device.No harm to the patient or further complications reported.The device, intended for use in treatment, was returned for investigation.Upon visual inspection, impact marks are visible on the superior surface of the knob.Furthermore, the transversal pin of the knob is broken and finally, deformation of the plastic part of the handle around the transversal pin holes are visible, which indicate the application of high axial forces on the instrument via the knob.Therefore, the relationship between the reported event and the device can be confirmed.The batch record review revealed no deviation from the standard manufacturing processes that may have caused the reported issue.A complaint history review detected only two additional complaint for the batch in question with a similar reported failure mode.The complaint is in line with the current risk management file.Review of past corrective actions was performed.No further escalation is required.The visible damage confirms that the instrument was improperly used to impact a stem.It has to be noted that the stem inserter is intended to be used for the insertion of cemented stems, while the stem impactor (75023369) is to be used for impaction of uncemented stems.The stem inserter is not designed to withstand hammering impacts.Based on the performed investigation, the root cause of the reported event is attributed to an off-label use.The relevant surgical technique illustrates in details, how uncemented stems are implanted and which instrument should be used.No further actions will be initiated as a result of the present investigation.S+n will continue to monitor this device for similar issues.The returned component will be discarded.

Brand Name
POLARSTEM STEM INSERTER
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13403965
Report Number9613369-2022-00018
Device Sequence Number11995741
Product Code LXH
UDI-Device Identifier07611996097573
UDI-Public07611996097573
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75004650
Device Catalogue Number75004650
Device Lot NumberD54778
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/11/2022
Supplement Date Received by Manufacturer03/25/2022
Initial Report FDA Received Date01/31/2022
Supplement Report FDA Received Date04/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/20/2014
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown